Turn Text Only Off

Page Utilities

 

The Ups and Downs of Changing Medications After Brain Injury

Comments [2]

Brian D. Greenwald, MD, BrainLine

The Ups and Downs of Changing Medications After Brain Injury
Multimedia
 

I sustained a severe TBI more than 30 years ago in a car crash. My doctor recently recommended that I change my long-standing medication, Provigil (200mg once in the morning and once in the evening), to Nuvigil (250 mg once in the morning). I have been using Provigil for more than four years with no side effects. The new drug is causing chest pain and dizziness, nausea, and headaches. What is the danger of making a drug switch like this and where can I find more information on the use of Provigil and/or Nuvigil for the post-TBI profound fatigue?

 

Fatigue is a pervasive problem after traumatic brain injury, affecting 50-80 percent of patients with TBI living in the community. Although anecdotal reports suggest that Modafinil (Provigil) is helpful in treating fatigue in TBI, a controlled study failed to show consistent patterns of relief in a brain-injured population and it is not FDA indicated for this use. Despite this lack of evidence, modafinil continues to be widely used. Modafinil is, however, a recognized treatment option for under-arousal following TBI.

Here are two articles that discuss the use of modafinil (Provigil) for traumatic brain injury:

  1. Jha A, Weintraub A, Allshouse A, Morey C, Cusick C, Kittelson J, Harrison-Felix C, Whiteneck G, Gerber D. A randomized trial of modafinil for the treatment of fatigue and excessive daytime sleepiness in individuals with chronic traumatic brain injury. J Head Trauma Rehabil 2008;23(1):52-63.
  2. Elovic E. Use of provigil for underarousal following TBI. J Head Trauma Rehabil 2000;15(4):1068-1071.

I’m not aware of any literature discussing armodafinil (Nuvigil) for traumatic brain injury, although the manufacturer Cephalon has expressed interest publicly in investigating this.

Although modafinil and armodafinil are very similar and are reported to have a similar side effect profile, it is always wise to be cautious when changing from one to the other. Side effects should be discussed with your doctor so dosing can be optimized.

Click here to go to About Ask the Expert.

Brian D. Greenwald, MD Brian D. Greenwald, MD, Dr. Brian Greenwald is medical director of Center for Head Injuries and the associate medical director of JFK Johnson Rehabilitation Institute. He is a clinical associate professor in the Department of Physical Medicine and Rehabilitation at UMDNJ-Robert Wood Johnson Medical School.


The contents of Brainline (the “Web Site”), such as text, graphics, images, information obtained from the Web Site’s licensors and/or consultants, and other material contained on the Web Site (collectively, the “Content”) are for informational purposes only. The Content is not intended to be a substitute for medical, legal, or other professional advice, diagnosis, or treatment.

Specifically, with regards to medical issues, always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on the Web Site. If you think you may have a medical emergency, call your doctor or 911 immediately. The Web Site does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Web Site. Reliance on any information provided by the Web Site or by employees, volunteers or contractors or others associated with the Web Site and/or other visitors to the Web Site is solely at your own risk.

Comments [2]

I began taking nuvigil about three years post-TBI. To minimize side effects my dr started at a low dose twice a day and then gradually increased to the max 2x daily. The effect was immediate --I could see in 3-d and my attention span no longer stopped at 2 minutes. Have you had a sleep study done? Every time I went into rem sleep my oxygen levels dropped up to 20%, which the dr told me was really common post brain injury

Oct 3rd, 2015 7:36pm

Nuvigil is about 2x as strong as Provigil, from my own experience.

Mar 8th, 2014 8:23pm


BrainLine Footer

 

BrainLineMilitary.org is supported in part by generous grants
from the Bob Woodruff Foundation and the Infinite Hero Foundation.

Bob Woodruff Foundation  Infinite Hero Foundation

© 2017 WETA All Rights Reserved

Javascript is disabled. Please be aware that some parts of the site may not function as expected!